trizivir, ziagen = death
Feb 25, 2004
My question concerns why Ziagen (Trizivir) is even on the HIV market since, if someone forgets to take it for a day and then goes back to it because let us say he is not well-informed, it could lead to death. Why would a drug like this be on the market for anything, let alone HIV. I cannot possibly remember to take all my meds and I'm fair to average informed. But as soon as I first heard about death being a side effect of skipping this med I wondered about why it is on the market. Is there any group I can contact to support getting it off the market? Recently, my pharmacist even put in a little card saying that it could lead to death, which I'd known when it first came out. And now, many months later, they are putting cards in HIV med packages. My doctor recommended it to me and I looked at him with a look of horror, of "How could you who know that i go on drug interruptions even think of recommending this to me?" My ultimate question is why should anyone take ziagen/trizivir (ziagen/trizivir; ziagen/trizivir -- i don't want to forget death's other name, so I keep repeating it: ziagen/trizivir.
Response from Dr. Conway
It is correct to say that Ziagen (either given alone or as a component of Trizivir)may have significant side effects. In 3% cases, there can be a hypersensitivity reaction, with fever, rash and other systemic problems. If the Ziagen is contnued, the reaction could be fatal. However, in the vast majority of cases, if the Ziagen is stopped, all symptoms resolve with no long-term consequences.
What is important here is if someone has had such a hypersensitivity reaction, they should NEVER take Ziagen again. If they do, it could be fatal.
Now if someone is on Ziagen and is tolerating it well, there is no information to suggest that missing a dose will be fatal. However, missing doses will compromise the efficacy of the regimen, so maximizing adherence (especially in the first few weeks of treatment while the viral load is still detectable) is a good idea.
So if you are on Ziagen, be mindful of possible hypersensitivity in the first 2-6 weeks of therapy, and report any concerns you may have to your doctor. Otherwise, just make sure you take your medications as faithfully as you can.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will Azithromycin Cause Hiv Test To Be Wrong?
- Percentage Of People Testing Positive At 4 Weeks For Hiv
- Hepatitis C Antibody Titer Value
- Can You Get Hiv If A Nurse Does Not Use Gloves When She Takes Your Blood?
- What Does It Mean If You Hiv Test Comes Back Nonreactive?
- Hiv Support Groups Nyc
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.